Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 70, NWS Dodge City, KS

May 17, 2019Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2019, 11:59 PM CDT for Stafford County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2019, 11:59 PM CDT (04:59 UTC)
Expired
May 18, 2019, 12:15 AM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 8:52 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2358 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
3.4
Supercell composite
22.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WUUS53 KDDC 180459
SVRDDC
KSC185-180545-
/O.NEW.KDDC.SV.W.0070.190518T0459Z-190518T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1159 PM CDT Fri May 17 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Stafford County in south central Kansas...

* Until 1245 AM CDT.

* At 1158 PM CDT, a severe thunderstorm was located near St. John,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. John, Stafford, Hudson, Seward and Dillwyn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9892 3800 9892 3800 9891 3806 9891
      3826 9875 3826 9847 3796 9847
TIME...MOT...LOC 0458Z 221DEG 23KT 3806 9876 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
500 
WWUS53 KDDC 180515
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Sat May 18 2019

KSC185-180524-
/O.CAN.KDDC.SV.W.0070.000000T0000Z-190518T0545Z/
Stafford KS-
1215 AM CDT Sat May 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits.  Therefore, the warning has been cancelled.
Half inch hail and heavy rainfall remains possible. 

LAT...LON 3784 9892 3800 9892 3800 9891 3806 9891
      3826 9875 3826 9847 3796 9847
TIME...MOT...LOC 0513Z 221DEG 23KT 3814 9867 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:59 PM CDT, 0 minutes earlier.

Area forecast discussion, May 17, 11:59 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1159 PM CDT Fri May 17 2019

...Updated Short Term Discussion...

.SHORT TERM...(Tonight through Saturday evening)
Issued at 1146 PM CDT Fri May 17 2019

Severe storms exiting the CWA to the east and northeast with a
weak line of rain showers pushing across the northern tier of
counties associated with the frontal boundary quickly pushing
across the area for the first couple of early morning hours.
Improving skies and weak westerly winds will turn more easterly
through the morning with return moist flow pushing across the
region. Morning low temperatures will be in the upper 40s and 50s
for the CWA in wake of the aforementioned cold front with
afternoon highs pushing only into the 70s for the CWA with
possible 80 for areas along the Oklahoma border.

Another round of severe weather is expected Saturday afternoon and
evening in a slight risk mostly for eastern counties east of HWY
283 and into central and south central Kansas. This is associated
with the upper level trough pushing across the area. Surface based
storms are expected to development in the middle of the afternoon
with decent forcing associated with the aforementioned trough and
frontal boundary now stationary across much of the state allowing
for initiation to occur more easily with no cap to punch through
as seen with Friday evening's storms. With sufficient low level
moisture and instability, the environment looks to be quite
conducive to nicely organized updrafts to support the growth of
large hail and destructive wind gusts. A few tornadoes could still
be possible with the threat coupled with backed winds along the
front and the warm sector to allow for discrete cells to develop
and produce the phenomena.

Severe threat should come to an end late in the evening before
midnight with improving conditions overnight into Sunday morning
as induced upper level ridging extending out of the Rockies into
the high plains ahead of the next upper level disturbance making
its way across the four corner region. This looks to impact the
area for the start of the new week in the long term for Monday and
Tuesday with flooding being the biggest threat along with some
severe weather as well and will be looked into more in depth in
the long term forecast. Morning low temperatures Sunday morning
with start again quite chilly in the 40s to low 50s allowing for a
quiet and much more mild Sunday to end the weekend before more
active weather for the next work week.

.LONG TERM...(Saturday night through Friday)
Issued at 205 PM CDT Fri May 17 2019

Drier conditions will prevail Sunday as an upper level trough
quickly lifts northeast out of the Central Plains into the Upper
Midwest. Drier and cooler air will filter into the high plains
behind a departing cold front limiting highs to the 70s(F) across
much of the area Sunday afternoon. A few upper 60s(F) will be
possible further north in west central and central Kansas.

Rain chances return Monday into early Tuesday as an easterly upslope
flow sets up across the Western High Plains ahead of yet another
upper level low pushing eastward across the Intermountain West. With
sufficient lift and moisture present, showers/thunderstorms will be
possible by late Monday afternoon as a series of H5 vort maxima
begin to eject out of the Desert Southwest into the high plains of
western Kansas. Medium range models are in fair agreement showing
stronger QPF signals, more specifically across central Kansas
where the ground remains fairly saturated from heavy rainfall in
the last week or so, resulting in potential flooding impacts.

Easterly upslope winds will do little to erode a cooler air mass
settled across the high plains to kick off the work week.
Considering likely increased cloud cover and potential areas of
rain, highs are expected to remain well below normal Monday before
beginning to slowly recover through the middle part of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CDT Fri May 17 2019

VFR conditions will prevail for all TAF sites during this period
with showers in the vicinity of HYS for the first two hours as the
cold frontal boundary pushes through in wake of the severe storms
exiting the CWA to the east and northeast. Weaker westerly winds
behind it under a loose pressure gradient with scattered high
clouds through the morning and afternoon hours. Increasing clouds
after 20Z with thunderstorm development firing back up across the
CWA for DDC and HYS and after 21Z for LBL and GCK lasting through
02-04Z. Improving sky conditions with weak northeasterly winds to
end the period as induced ridging pushes back across the high
plains from the Colorado Rockies.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  79  49  72 /  60  30  30   0
GCK  49  76  46  71 /  20  30  20   0
EHA  50  75  45  75 /   0  20  10  10
LBL  52  77  47  75 /  10  10  10   0
HYS  56  77  49  69 /  70  30  60   0
P28  64  79  53  74 /  30  40  50   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...JJohnson
AVIATION...Lowe
Hazardous weather outlook, May 17, 2:20 AM CDT, 21 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
220 AM CDT Fri May 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
220 AM CDT Fri May 17 2019 /120 AM MDT Fri May 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Hazards start the day with fire weather and non-thunderstorm
winds. Wind gusts out of the south expected to push into the 40
mph range with relative humidity values dropping into the 20
percent range for western counties. Severe weather and lightning
will become a threat during the late afternoon and evening time
frame for points east of HWY 83 and pushing eastward out of the
CWA by 10PM CDT. All forms of severe weather are a concern with
large hail, wind, and a few tornadoes possible during this time
frame.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

More rounds of storms expected in the long term, especially a
severe threat for Saturday, mainly east of HWY 183 for eastern
counties of central and south central Kansas. More impulses look
to push across the region sporadically throughout the next week
with flooding becoming a major concern for early next week on
Monday and Tuesday with rainfall amounts expected to push into the
3-4 inch range for eastern counties that have been quite
saturated and flooded over the past week or so from previous heavy
rains.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - NONE

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 4PM CDT.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 17, 9:53 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          4 S WINDHORST           37.72N 99.65W
05/17/2019                   FORD               KS   EMERGENCY MNGR

            HOUSE DAMAGED AT 131 AND NICKEL RD. THE TIME
            WAS ESTIMATED FROM RADAR.

&&

LEE
Local storm report, May 17, 10:03 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TORNADO          6 N BLOOM               37.57N 99.89W
05/17/2019                   FORD               KS   EMERGENCY MNGR

            SHED DAMAGED AT 118 AND WHIRLWIND RD. THE
            TIME WAS ESTIMATED FROM RADAR.

&&

LEE
Local storm report, May 17, 10:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1018 PM CDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TORNADO          6 ESE WINDHORST         37.76N 99.54W
05/17/2019                   EDWARDS            KS   EMERGENCY MNGR

            A MOBILE HOME WAS OVERTURNED AT 20TH AND W
            RD. THE TIME IS ESTIMATED FROM RADAR.

&&

LEE
Special weather statement, May 17, 10:51 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT Fri May 17 2019

KSZ030-044-045-180445-
Trego KS-Lane KS-Ness KS-
1051 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...TREGO AND
EAST CENTRAL LANE COUNTIES UNTIL 1145 PM CDT...

At 1050 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Voda to near Utica. Movement was east at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wakeeney, Ransom, Ogallah, Utica, Trego Center, Voda and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 9987 3851 10033 3870 10023 3870 10015
      3885 10015 3913 10001 3913 9961
TIME...MOT...LOC 0350Z 270DEG 24KT 3910 9995 3859 10022

TURNER
Special weather statement, May 17, 11:34 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1134 PM CDT Fri May 17 2019

KSZ065-066-180515-
Stafford KS-Pawnee KS-
1134 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 1215 AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopewell, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. John, Stafford, Macksville, Hudson and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for south
central Kansas.

LAT...LON 3783 9880 3783 9902 3816 9902 3817 9847
      3806 9847
TIME...MOT...LOC 0433Z 216DEG 25KT 3787 9893

RUSSELL
Special weather statement, May 17, 11:37 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1137 PM CDT Fri May 17 2019

KSZ045-046-065-180515-
Rush KS-Pawnee KS-Ness KS-
1137 PM CDT Fri May 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL 1215 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ness City, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ness City, Bazine and Alexander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for south
central and central Kansas.

LAT...LON 3827 10000 3843 10004 3853 9956 3828 9952
TIME...MOT...LOC 0437Z 266DEG 24KT 3835 9994

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSpecial Weather StatementDDCMeade47 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness47 min
May 17, 7:19 PM CDTSevere Thunderstorm WarningDDCMeade, Seward56 min
May 17, 7:41 PM CDTTornado Warning Tornado observedDDCMeade34 min
May 17, 7:51 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness54 min
May 17, 7:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade48 min
May 17, 8:28 PM CDTTornado WarningDDCHodgeman32 min
May 17, 8:37 PM CDTTornado WarningDDCClark, Ford, Gray, Meade38 min
May 17, 8:48 PM CDTTornado Warning Tornado observedDDCClark, Ford, Meade42 min
May 17, 8:52 PM CDTTornado WarningDDCHodgeman, Ness23 min
May 17, 9:07 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego40 min
May 17, 9:12 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford33 min
May 17, 9:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush31 min
May 17, 9:36 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Ford, Kiowa24 min
May 17, 9:55 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford50 min
May 17, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCEdwards, Pawnee, Stafford38 min
May 17, 10:51 PM CDTSpecial Weather StatementDDCTrego54 min
May 17, 11:20 PM CDTTornado WarningDDCStafford25 min
May 17, 11:34 PM CDTSpecial Weather StatementDDCStafford41 min
May 17, 11:37 PM CDTSpecial Weather StatementDDCNess38 min
May 18, 12:02 AM CDTSpecial Weather StatementDDCEllis, Rush43 min
May 18, 12:39 AM CDTSpecial Weather StatementDDCStafford36 min
May 18, 12:18 PM CDTSpecial Weather StatementDDCBarber57 min
May 18, 1:21 PM CDTSpecial Weather StatementDDCPratt39 min
May 18, 2:58 PM CDTSpecial Weather StatementDDCHamilton, Morton, Stanton, Stevens47 min
May 18, 3:58 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Stevens32 min
May 18, 4:14 PM CDTSpecial Weather StatementDDCKiowa61 min
May 18, 4:18 PM CDTSpecial Weather StatementDDCGray27 min
May 18, 4:32 PM CDTSpecial Weather StatementDDCGrant, Hamilton, Haskell, Kearny, Seward43 min
May 18, 4:41 PM CDTSpecial Weather StatementDDCLane, Scott34 min
May 18, 4:52 PM CDTSpecial Weather StatementDDCGray, Haskell, Meade53 min
May 18, 4:56 PM CDTSevere Thunderstorm WarningDDCGray, Meade49 min
May 18, 5:02 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward43 min
May 18, 5:04 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford19 min
May 18, 5:14 PM CDTSpecial Weather StatementDDCKearny46 min
May 18, 5:16 PM CDTSpecial Weather StatementDDCLane, Scott44 min
May 18, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade47 min
May 18, 5:39 PM CDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Gray, Hodgeman, Meade51 min
May 18, 5:47 PM CDTSpecial Weather StatementDDCLane28 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningDDCFinney, Lane49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman55 min
May 18, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade52 min
May 18, 6:21 PM CDTSpecial Weather StatementDDCPratt54 min
May 18, 6:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford50 min
May 18, 6:49 PM CDTSpecial Weather StatementDDCFinney, Hodgeman, Lane, Ness, Scott56 min
May 18, 6:53 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Gray, Kiowa and 1 more52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.